advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Calgary, Alberta, Canada:

My six year old son who has had type 1 diabetes for approximately two years, broke his left shoulder clavicle a couple of weeks ago, and we are having an extremely hard time getting his glucose numbers within acceptable target ranges even with a sliding scale. I have several questions:

  1. How does a Doctor derive an "Insulin Sensitivity Scale"?
  2. Is it normal to have glucose numbers so radically high after an injury that happened two weeks ago?
  3. Is it normal for the NPH to change so dramatically when injured?
  4. Will the NPH dosage decrease after healing of clavicle has progressed?
  5. Is there anything else that can be done to help his diabetes?
  6. Would Lantus (insulin glargine) insulin be a acceptable alternate for his current regimen to alleviate the highs?

Answer:

How are insulin doses divined? Guesswork is the best answer. Trial and error another. Clinical skills a third. Basically, I have seen a child like your child before. I know what worked and start from there. Age, stage of development and activity affect the ratios. Here there has been stress, healing is occurring and likely the fracture has changed activity. All have contributed to increasing insulin need. I would follow the sugars and adjust the insulin. Up today and down tomorrow. As to a radical change in this time, I would wait.

LD

[Editor's comment: It's described in John Walsh's book Stop the Rollercoaster. But whether your son's doc is reading that book, or modifying a concept he learned somewhere else, is impossible for us to predict (Of course, you could ask the doc...). SS]

DTQ-20021203172639
Original posting 11 Dec 2002
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.